Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 97, NWS Mobile, AL

April 15, 2021

NWS Mobile, AL issued this special marine warning at Apr 15, 2021, 7:06 AM CDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2021, 7:06 AM CDT (12:06 UTC)
Expired
Apr 15, 2021, 7:45 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

575 
WHUS54 KMOB 151206
SMWMOB
GMZ630>632-151245-
/O.NEW.KMOB.MA.W.0097.210415T1206Z-210415T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
706 AM CDT Thu Apr 15 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Mississippi Sound...
  North Mobile Bay...
  South Mobile Bay...

* Until 745 AM CDT.

* At 706 AM CDT, strong thunderstorms were located along a line
  extending from Dog River Bridge to Alabama Port, moving southeast
  at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Gaillard Island, Dog River Bridge, East Fowl River Bridge, Dauphin
  Island Bridge, Bon Secour Bay, Middle Bay Light, Alabama Port,
  Portersville Bay and eastern Weeks Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3037 8823 3031 8814 3061 8812 3062 8810
      3062 8809 3060 8811 3058 8810 3063 8806
      3057 8790 3048 8794 3038 8784 3047 8780
      3039 8778 3036 8784 3029 8775 3023 8798
      3031 8826
TIME...MOT...LOC 1206Z 298DEG 27KT 3055 8806 3039 8812 

HAIL...<.75IN
WIND...>34KTS

$$

JLH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 15, 6:35 AM CDT, 31 minutes earlier.

Area forecast discussion, Apr 15, 6:35 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
635 AM CDT Thu Apr 15 2021

.NEAR TERM UPDATE /Now Through Friday/...Initial strong to severe
thunderstorm activity has shifted into our marine zones this
morning, continuing to provide hazards of large hail and strong to
damaging wind gusts to mariners as they progress southeastward.
Meanwhile scattered to numerous shower and thunderstorm activity
continues to increase in coverage over southeastern MS into
southwestern AL, with a more moderate rainfall associated with a
west to east precip shield stretching east along the I-10
corridor. Expect overall convective activity to increase through
early morning, with best chance for strong to severe thunderstorms
remaining confined to southeastern MS and southwestern AL east
into the FL panhandle through mid morning. Latest satellite trends
indicate storms continue to develop and intensify with cloud tops
continuing to cool this morning. 1,000 J/kg of MUCAPE exists over
southeastern MS into southwestern AL, with steep mid-level lapse
rates approaching 7.5C/km. This is fostering strong updrafts and
decent hail growth in the stronger cores, and even have seen
reports of quarter to golf ball size hail out of the more semi-
discrete convection earlier over Greene county. Through this
morning, given heavy rainfall that has already occurred and
potential for continued heavy rain in showers and thunderstorms
the flooding potential remains over far southeastern MS into far
southwestern AL. A Flash Flood watch remains in effect until 9AM
CDT for these areas. Storms should gradually clear the area from
northwest to southeast mid to late morning, with perhaps some
lingering showers into the afternoon and evening. Tonight should
remain mostly dry, with perhaps some isolated showers and
thunderstorms going into the late overnight and early morning
hours Friday. These showers and storms should start to clear out
by early afternoon, with another renewed round of convection
possible going into the evening hours.

Temperatures today will be contingent on how fast convection
clears, with highs currently projected to make it into the lower
to perhaps middle 70's. Lows tonight will be cooler with lower to
middle 50's expected for most locations, perhaps upper 50's along
the immediate coast. Highs Friday will be in the middle to upper
60's inland, with upper 60's to lower 70's along and southeast of
the I-65 corridor. A HIGH risk of rip currents exists through
Saturday morning. MM/25

&&

.AVIATION...
12Z issuance...Generally MVFR to IFR ceilings and visibility have
taken root over the region with moderate to heavy rain and
thunderstorms moving across the area. Expect the precipitation to
gradually come to an end from northwest to southeast, with rain
showers lingering over coastal portions of AL and FL into the
early afternoon. Low ceilings should remain over the region, with
mainly MVFR conditions lingering into the early evening and
overnight. MM/25

&&

.PREV DISCUSSION... /issued 448 AM CDT Thu Apr 15 2021/

NEAR TERM UPDATE /Now Through Friday/...Another active weather day
can be expected with the potential for a few severe storms and
localized flash flooding.

A mid level shortwave moving through the lower Mississippi Valley
early this morning will enhance convection over the area, mainly
this morning focused along and south of a cold front extending from
south central Alabama southwest into southwest Louisiana and in the
vicinity of a marine warm front extending east-west from southeast
Louisiana to just offshore the Mississippi and Alabama coast. The
sounding from last night at KLIX was already showing steepening mid
level lapse rates overspreading the central Gulf Coast and this
continues to be supported by latest SPC Mesoanalysis along with
robust thunderstorm updrafts that have developed early this morning
on local radar. These storms remain rooted above a near surface
stable layer to the north of the marine warm front. In addition, the
latest VAD profiler as of 09z from KLIX, suggests adequate deep
layer shear through the elevated unstable layer. The combination of
continued steep mid level lapse rates and moderate MUCAPES exceeding
1000 j/kg, along with around 40 kts of deep layer shear will support
a continued threat for severe thunderstorms this morning across
mainly far southeast Mississippi, coastal Alabama, and the western
Florida Panhandle. The initial severe threat will be large hail as
the storms remain elevated, but as surface heating ensues storms
may become near surface based along the immediate coast where
localized damaging winds will also be possible. Storms should
eventually congeal and grow upscale into a forward propagating MCS
over the offshore Gulf waters by later this afternoon. This should
bring an end to the severe weather threat by early to mid
afternoon over the western Florida Panhandle. In addition to the
severe threat, training thunderstorms and moisture flux
convergence across coastal sections may result in areas of heavy
rainfall and possible flash flooding this morning across southwest
portions of the forecast area. The flash flood watch remains in
effect until 10 am for these areas with much of the heavy rainfall
potential shifting east by mid morning. Temperatures should be
held down into the lower to middle 70s today with continued
abundant cloud cover this afternoon.

Another concern today will be the potential for another wake low
developing offshore across our coastal waters behind the
convective band. Latest hi-res and CAM models are suggesting this
potential, mainly impacting marine areas. Considering this
potential, have issued a small craft advisory to cover the
potential for strong winds. Will need to monitor closely to see if
these strong winds reach the coast. At this point, confidence in
strong winds over land areas remains too low to issue a wind
advisory, but this will be closely monitored.

The front will advance offshore later today before stalling out
over our offshore coastal waters. Maintained slight chance pops
over our marine areas tonight but kept land areas dry.
Temperatures overnight tonight should be cooler behind the frontal
passage with lows ranging from the lower 50s over interior
sections, to the upper 50s along the coast.

Another mid level shortwave will approach the forecast area on
Friday with increased moisture advection. Showers and a few
thunderstorms should again develop north of the frontal boundary
stalled offshore, especially by tomorrow afternoon. Temperatures
will remain seasonably cool with highs ranging from the middle to
upper 60s over interior sections, to the lower 70s along the
coast. The risk of rip currents at area beaches will remain high
through the near term forecast period. /JLH

SHORT TERM /Friday night Through Saturday night/...An upper level
low draped over the Northeast drifts further northeast into the
Atlantic as a series of shortwaves pivot through the trough aloft
over the western and central portion of the CONUS through the
duration of the short term. Locally, the flow aloft and in the mid-
levels remains generally westerly to occasionally west-
southwesterly. Subtle shortwaves continue to slide east through the
flow aloft.

Ridging in the lower levels and at the surface remains anchored to
our southeast over the western Atlantic and parts of the southeast
Gulf through early this weekend. Meanwhile, a wave of low pressure
continues to drift along the northern Gulf Coast as it rides along
the stalled front through the overnight hours on Friday into early
Saturday morning. This low will eventually lift to the east-
northeast as it traverses parts of the Florida panhandle and
southern Georgia during the day on Saturday. The front remains
draped either across our coastal counties or just offshore by
Saturday afternoon and evening.

Expect yet another round of rain to move into parts of southeast
Mississippi and southwest Alabama on Friday night ahead of the
aforementioned wave of low pressure. As the weak low moves into our
coastal waters early on Saturday morning, the rain will spread
further east across the entire area. We could see another 1-1.5
inches as the rain spreads into the area during this timeframe. That
said, there remain too many uncertainties regarding where the axis
of the heaviest rain might set up at this point. The additional rain
could further exacerbate the flooding if the band of rain sets up
across southeast Mississippi and parts of coastal Alabama where
soils are super saturated. At this time, we will likely not extend
the Flash Flood Watch further in time to account for the additional
rainfall during this next event, but we will continue to monitor the
unfolding situation. There will be enough instability sliding back
into the area to squeeze out some thunderstorms by early Saturday,
but we are not anticipating any strong or severe storms at this
time. As the low slides out of our area through the morning hours on
Saturday, rain will linger across the southern 2/3rds of the area as
the trailing front remains draped along or near the coast. The
northwest portion of our area should clear out rain-wise by late
Saturday afternoon and into the evening hours, but light to moderate
rain showers will remain along the coast and Gulf waters.

Given the incoming swell, the HIGH risk for rip currents continues
through early this weekend. 07/mb

EXTENDED TERM /Sunday Through Wednesday/...Zonal to slight southwesterly
flow will continue through the extended period with overall split
flow over top of the area. Two main shortwaves are expected to
move through the area with one coming through Sunday into Monday
and the second by midweek. At the surface, a weak boundary will be
lingering offshore. Scattered to isolated rain chances will be
possible along the immediate coast Sunday afternoon in the
vicinity of the boundary. This shortwave will slowly push the
boundary ever so more offshore. By Monday and Tuesday the next
shortwave will move through the area allowing for the front to
finally clear the marine zones leading to dry conditions Thursday
into Friday.

Temperatures will remain mild throughout the period with highs
mainly in the upper 70s and low in the mid 50s on the "cool" side of
the boundary. The main thing keeping high temperatures down will be
cloud cover with each passing shortwave. Highs will likely begin to
climb by the end of the week as cloud cover decreases and more
southerly flow begins to return to the area. BB/03

MARINE...Strong onshore flow is likely to again develop this
morning and continue through at mid afternoon as another wake low
develops. Offshore flow will return later this afternoon following
the passage of a cold front. Persistent swell should keep seas
averaging between 4 and 6 feet with long periods. Waves in excess of
6 feet are possible in the wake of thunderstorms where strong winds
develop. Seas should gradually subside later tonight into Friday.
/JLH

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday morning for ALZ265-266.

     Flash Flood Watch until 10 AM CDT this morning for ALZ261>266.

FL...High Rip Current Risk through Saturday morning for FLZ202-204-
     206.

MS...Flash Flood Watch until 10 AM CDT this morning for MSZ078-079.

GM...Small Craft Advisory from 10 AM this morning to 4 PM CDT this
     afternoon for GMZ650-670.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Apr 15, 5:19 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
519 AM CDT Thu Apr 15 2021

ALZ265-266-151100-
Mobile Coastal AL-Baldwin Coastal AL-
519 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN MOBILE COUNTY AND SOUTHWESTERN BALDWIN COUNTY UNTIL 600 AM
CDT...

At 518 AM CDT, the strong thunderstorm was located near Petit Bois
Island, or 13 miles south of Moss Point, moving east at 30 mph.
Another strong thunderstorm is located near Fort Morgan, moving east
at 30 mph.

Nickel size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Dauphin Island and Fort Morgan.

LAT...LON 3025 8814 3023 8831 3026 8811 3033 8826
      3027 8812 3032 8817 3032 8819 3033 8819
      3033 8813 3031 8813 3023 8804 3024 8796
      3023 8796 3026 8794 3024 8790 3025 8779
      3024 8782 3023 8779 3022 8803
TIME...MOT...LOC 1018Z 277DEG 27KT 3024 8846

JLH
Local storm report, Apr 15, 5:36 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
536 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             RICHTON                 31.35N 88.94W
04/15/2021  E1.00 INCH       PERRY              MS   BROADCAST MEDIA

            REPORTS OF QUARTER SIZE HAIL IN THE RICHTON
            AREA.

&&

MB
Local storm report, Apr 15, 5:40 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             PIAVE                   31.40N 88.74W
04/15/2021  E1.75 INCH       GREENE             MS   PUBLIC

            SEVERAL REPORTS OF PING PONG TO GOLF BALL
            SIZE HAIL IN THE PIAVE COMMUNITY. PICTURES
            VIA SOCIAL MEDIA.

&&

MB
Local storm report, Apr 15, 5:43 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
543 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             DAUPHIN ISLAND          30.25N 88.10W
04/15/2021  E0.25 INCH       MOBILE             AL   PUBLIC

            VARIOUS REPORTS OF BLUEBERRY AND PEA SIZE
            HAIL REPORTED ON DAUPHIN ISLAND. NUMEROUS
            PICTURES AND VIDEOS ON SOCIAL MEDIA.

&&

MB
Special weather statement, Apr 15, 6:21 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
621 AM CDT Thu Apr 15 2021

MSZ075-076-151145-
Perry MS-Greene MS-
621 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...PERRY
AND GREENE COUNTIES UNTIL 645 AM CDT...

At 620 AM CDT, the strong thunderstorm was located near Richton,
moving east at 40 mph.

Wind gusts of 40 mph will be possible with this storm.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta and McLain.

LAT...LON 3143 8915 3143 8845 3100 8842 3100 8866
      3105 8915
TIME...MOT...LOC 1120Z 280DEG 53KT 3130 8892

JLH
Special weather statement, Apr 15, 7:04 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
704 AM CDT Thu Apr 15 2021

ALZ263>266-151245-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
704 AM CDT Thu Apr 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL MOBILE AND SOUTHWESTERN BALDWIN COUNTIES
UNTIL 745 AM CDT...

At 704 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles east of Theodore to 4 miles north of Alabama
Port, and moving east at 30 mph.

Dime size hail and wind gusts of 40 mph will be possible with these
storms.

Locations impacted include...
Fairhope, Foley, Robertsdale, Point Clear, Magnolia Springs, Bon
Secour, Summerdale, Silverhill, Elberta and I10 And I65.

LAT...LON 3026 8794 3026 8777 3030 8773 3036 8783
      3041 8782 3038 8784 3041 8791 3048 8793
      3044 8810 3034 8813 3038 8821 3064 8814
      3052 8754 3033 8759 3036 8761 3026 8761
      3024 8782 3024 8776 3023 8780
TIME...MOT...LOC 1204Z 290DEG 26KT 3055 8809 3043 8813

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:13 PM CDTSpecial Marine WarningMOB62 min
Apr 14, 8:24 PM CDTSpecial Marine WarningMOB96 min
Apr 14, 10:00 PM CDTSpecial Marine WarningMOB97 min
Apr 15, 2:17 AM CDTSpecial Weather StatementMOBWashington43 min
Apr 15, 3:05 AM CDTSpecial Marine WarningMOB55 min
Apr 15, 3:23 AM CDTSpecial Weather StatementMOBMobile52 min
Apr 15, 3:42 AM CDTSmall Craft AdvisoryMOB11 hr
Apr 15, 3:48 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
Apr 15, 4:00 AM CDTSpecial Marine WarningMOB45 min
Apr 15, 4:52 AM CDTAreal Flood AdvisoryMOBMobile113 min
Apr 15, 5:00 AM CDTSpecial Marine WarningMOB60 min
Apr 15, 5:13 AM CDTSpecial Weather StatementMOBWashington47 min
Apr 15, 5:19 AM CDTSpecial Weather StatementMOBMobile41 min
Apr 15, 5:23 AM CDTSpecial Marine WarningMOB97 min
Apr 15, 5:55 AM CDTSpecial Marine WarningMOB95 min
Apr 15, 6:31 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile119 min
Apr 15, 6:36 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile114 min
Apr 15, 7:01 AM CDTSpecial Marine WarningMOB119 min
Apr 15, 7:04 AM CDTSpecial Weather StatementMOBBaldwin41 min
Apr 15, 7:36 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Apr 15, 7:40 AM CDTSpecial Marine WarningMOB95 min
Apr 15, 7:45 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Apr 15, 7:51 AM CDTSpecial Marine WarningMOB84 min
Apr 15, 7:52 AM CDTSpecial Weather StatementMOBMobile53 min
Apr 15, 8:05 AM CDTSpecial Weather StatementMOBMobile40 min
Apr 15, 8:11 AM CDTSpecial Marine WarningMOB2 hr
Apr 15, 8:52 AM CDTSpecial Marine WarningMOB83 min
Apr 15, 9:45 AM CDTAreal Flood WarningMOBMobile12 hr
Apr 15, 10:14 AM CDTSpecial Marine WarningMOB61 min
Apr 15, 10:48 AM CDTFlash Flood WatchMOBBaldwin, Mobile, Washington62 hr
Apr 15, 11:50 AM CDTAreal Flood WarningMOBBaldwin6 hr
Apr 15, 1:23 AM CDTSpecial Weather StatementMOBGeorge52 min
Apr 15, 3:10 AM CDTSpecial Weather StatementMOBGeorge50 min
Apr 15, 4:37 AM CDTSpecial Weather StatementMOBGreene38 min
Apr 15, 6:21 AM CDTSpecial Weather StatementMOBGreene, Perry24 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.